Wyoming, 2009

Flash Flood and Hail in Wyoming, July 12, 2009

July 12, 2009 · NWS CYS · 3 events in 2 counties and zones

A couple of severe thunderstorms produced large hail and some flooding over parts of Converse and Platte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced large hail and some flooding over parts of Converse and Platte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 11:50 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 12, 11:50 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MDT SUN JUL 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...
CONVECTION BEGINNING TO FIRE OVER THE MTNS OF COLORADO AS MOISTURE
CONTINUES TO ROTATE AROUND PERIPHERY OF UPPER HIGH.  WEAK WAVE IN
FLOW APPEARS TO BE TURNING EAST ACROSS NW COLORADO AND THIS WILL
CONTINUE TO INCREASE THE CONVECTION OVER THE REGION INTO THIS
EVENING.  ACTIVITY SHOULD MOVE OUT BY LATE IN THE EVENING AS UPPER
IMPULSE MOVES EAST.  LITTLE CAHNGE SEEN FOR MONDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO INITIATE IN THE AFTERNOON...THIS
TIME AIDED BY APPROACHING UPPER TROF AND COLD FRONT.  QUITE WARM
TEMPERATURES EXPECTED AS THERMAL RIDGE MOVES ACROSS AHEAD OF THE
UPPER TROF.  WILL CHEYENNE ATTAIN ITS FIRST 90 DEGREE TEMPERATURE OF
THE SEASON?  EXPECT GENERAL AREA OF THUNDERSTORMS TO MOVE ACROSS THE
EASTERN CWA MONDAY AFTERNOON AND EVENING AS SFC FRONT MOVES BY WITH
ACTIVITY EXITING THE CWA BY LATE MONDAY EVENING.  BREEZY AND COOLER
CONDITIONS EXPECTED FOR TUESDAY AS UPPER TROF MOVES INTO THE
NORTHERN PLAINS.  NAM HINTS AT A BIT OF CONVECTION NEAR THE
WY/COLORADO BORDER JUST EAST OF THE MTNS LATE TUESDAY AFTERNOON SO
WILL CONTINUE UNMENTIONED POPS IN THAT AREA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
TUESDAY NIGHT THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
PACIFIC NORTHWEST...AND COOLER...DRIER AND MORE STABLE CONDITIONS
WILL PREVAIL WITH HIGHS WEDNESDAY EXPECTED TO BE SLIGHTLY COOLER
THAN NORMAL. THE SHORT-WAVE DISTURBANCE WHICH WILL BRING THE COLD
FRONT THROUGH EARLY IN THE WEEK WILL STALL WEST OF JAMES BAY AND
OVER THE NORTHERN GREAT LAKES THROUGH THE EARLY PART OF NEXT
WEEKEND. THE TAIL END OF THE SHORT-WAVE ENERGY ALOFT ROTATING
AROUND THIS CLOSING LOW FEATURE WILL CREATE INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THOSE
PERIODS SHOULD BE ACROSS THE NEBRASKA PANHANDLE.

FRIDAY THROUGH SUNDAY...THE GFS AND EUROPEAN MODELS ARE INDICATING
NORTHWEST FLOW CONTINUING OVER THE AREA TO THE EAST OF THE UPPER
LEVEL RIDGE AXIS. DISTURBANCES WITHIN THE NORTHWEST FLOW WILL CREATE
SURFACE LOWS AND ASSOCIATED WEAK FRONTAL PASSAGES DURING THIS
PERIOD...BUT AN OVERALL WARMING TREND TO ABOVE NORMAL TEMPERATURES
WILL BE EXPECTED. WILL KEEP PRECIPITATION CHANCES LATE IN THE PERIOD
AROUND CLIMATOLOGICAL VALUES FRIDAY AND THEN SLIGHTLY BELOW NORMAL
FOR THE WEEKEND.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH MONDAY OUTSIDE OF
AFTERNOON AND EVENING THUNDERSTORMS WHERE LOCAL AND BRIEF MVFR
CONDITIONS POSSIBLE MAINLY FOR LOWER VISIBILITIES.  GUSTY AND
ERRATIC WINDS ALSO POSSIBLE VCTY ANY THUNDERSTORMS.

&&

.FIRE WEATHER...NO BIG CONCERNS SEEN THROUGH MONDAY AS WINDS AND RHS
EXPECTED TO REMAIN OUTSIDE OF CRITICAL LEVELS.  SCATTERED
THUNDERSTORMS EXPECTED MAINLY EAST OF THE MTNS INTO THIS EVENING AND
AGAIN MONDAY AFTERNOON/EVENING.  COLD FRONT WILL PASS ACROSS MONDAY
NIGHT WITH BREEZY CONDITIONS EXPECTED TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Jul 12, 9:30 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT SUN JUL 12 2009

NEZ001>003-019>021-054-055-WYZ067>070-131130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1030 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON AND THIS EVENING. WITH A MOIST AND UNSTABLE AIR MASS
REMAINING IN PLACE...A FEW OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL...STRONG WIND GUSTS NEAR 60 MPH AND HEAVY RAIN. THE
STORMS WILL DECREASE LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN ON MONDAY WITH
A FEW STORMS POSSIBLY BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>066-131130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
550 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING.  SEVERE STORMS ARE NOT EXPECTED BUT A FEW OF THE
STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 12, 2:35 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SUN JUL 12 2009

WYZ069-122230-
CHEYENNE FOOTHILLS-
335 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430
PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WHITAKER...OR 16 MILES NORTH OF
CHEYENNE...MOVING EAST AT 10 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL LARAMIE
COUNTY...INCLUDING HWY 85 AT COUNTY ROAD 222.

RUBIN
Special weather statement, Jul 12, 2:43 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SUN JUL 12 2009

WYZ066-069-122245-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
343 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND NORTHWESTERN
LARAMIE COUNTIES UNTIL 445 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF IRON MOUNTAIN...OR 20 MILES
NORTHEAST OF LARAMIE...MOVING EAST AT 20 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  IRON MOUNTAIN BY 350 PM MDT.
  HORSE CREEK BY 400 PM MDT.

RUBIN
Special weather statement, Jul 12, 3:28 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
428 PM MDT SUN JUL 12 2009

WYZ064-066>068-122330-
GOSHEN-LARAMIE RANGE-NORTH LARAMIE RANGE-PLATTE-
428 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...SOUTHERN PLATTE
AND WESTERN GOSHEN COUNTIES UNTIL 530 PM MDT...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BORDEAUX TO 11 MILES
EAST OF WHEATLAND RESERVOIR #3...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BORDEAUX BY 440 PM MDT.

I-25 EXIT 70 IS ALSO IN THE PATH OF THESE STORMS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND
76.

RUBIN
Special weather statement, Jul 12, 3:30 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT SUN JUL 12 2009

WYZ064-066>068-122330-
GOSHEN-LARAMIE RANGE-NORTH LARAMIE RANGE-PLATTE-
430 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...SOUTHERN PLATTE
AND WESTERN GOSHEN COUNTIES UNTIL 530 PM MDT...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BORDEAUX TO 11 MILES
EAST OF WHEATLAND RESERVOIR #3...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BORDEAUX BY 440 PM MDT.

I-25 EXIT 70 IS ALSO IN THE PATH OF THESE STORMS.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND
76.

RUBIN
Special weather statement, Jul 12, 3:36 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT SUN JUL 12 2009

WYZ066-067-069-122330-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE-
436 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHERN
PLATTE COUNTIES UNTIL 530 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAMBERT...OR 28 MILES SOUTH OF WHEATLAND...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU.  LIGHTNING CAN EASILY
KILL OR INJURE YOU.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN LARAMIE AND
SOUTHERN PLATTE COUNTIES...INCLUDING THE TOWN OF LAMBERT.

RUBIN
Special weather statement, Jul 12, 3:40 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 12 2009

WYZ066-067-122345-
LARAMIE RANGE-PLATTE-
440 PM MDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 545 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF BALDY PEAK...OR 29 MILES NORTH
OF LARAMIE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  8 MILES NORTH OF IRON MOUNTAIN BY 535 PM MDT.

RUBIN

The radar

The Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Platte

When
July 12, 3:58 PM MST to 4:30 PM MST
Where
Platte County, 1 mi S of Wheatland to 12 mi E of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.035, -104.970

Hail, Converse

When
July 12, 4:58 PM MST to 5:30 PM MST
Where
Converse County, 7 mi W of Douglas to 1 mi S of Douglas
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.750, -105.508

Strong wind gusts also reported in Douglas with some trees damaged or down. Some car windows broken.

Flash Flood, Converse

When
July 12, 6:00 PM MST to 8:00 PM MST
Where
Converse County, 5 mi WSW of Douglas to 4.99 mi SSW of (Dgw)converse County Airport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.722, -105.461

Heavy rains flooded parts of state highways 91 and 94, resulting in closure for a time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171033, 171034, 171037.